Chest Infections |

Fatal Neutropenic Enterocolitis in a Patient on Antihypertensive Therapy FREE TO VIEW

Douglas Eddy, MD; Joseph Guileyardo, MD; Adan Mora, MD
Author and Funding Information

Baylor University Medical Center, Dallas, TX

Chest. 2014;145(3_MeetingAbstracts):107A. doi:10.1378/chest.1830861
Text Size: A A A
Published online


SESSION TITLE: Infectious Disease Case Reports Posters II

SESSION TYPE: Case Report Poster

PRESENTED ON: Sunday, March 23, 2014 at 01:15 PM - 02:15 PM

INTRODUCTION: Neutropenia complicates the management of critically ill patients. In the absence of malignancy or chemotherapy, its etiology and manifestations can be difficult to identify and portend a poor prognosis. Presented is a case of Neutropenic Enterocolitis (NEC).

CASE PRESENTATION: A 57-year-old man on Moexipril and Hydrochlorothiazide presented with two days of abdominal pain, nausea, and vomiting. Examination revealed temperature of 100.2 Fahrenheit, BP 53/32, HR 131, and diaphoresis with a distended, rigid abdomen. Significant labs revealed WBC of 0.3 (K/uL) (ANC 0), lactic acid 6.1 (mmol/L) and creatinine 3.0 (mg/dL). Computed tomography showed extensive left descending colonic wall thickening and pericolonic inflammatory changes extending to the rectosigmoid colon. He received IV fluids, antibiotics and required intubation. ABG showed pH 7.21, pCO2 43, pO2 55. He briefly lost his pulse requiring ACLS. He was admitted to ICU with septic shock, multisystem organ failure and neutropenia. His creatinine worsened to 3.6 (mg/dL), lactic acid increased to 18.5 (mmol/L) and his pH worsened to 7.00 despite increased ventilator support and resuscitation efforts. He lost cranial reflexes and had no withdrawal to painful stimuli. He was DNAR and died. Autopsy revealed necrotizing enterocolitis without any evidence of dysplasia.

DISCUSSION: NEC, a rare complication with high mortality, must be considered in patients with fever, abdominal pain, and neutropenia independent of a hematologic disorder or chemotherapy. Bowel wall thickening suggests the diagnosis usually affecting the distal ileum and cecum, but can extend throughout the entire colon. Etiology is usually due to overwhelming infection by the normal colonic flora. Angiotensin converting enzyme inhibitors and thiazide diuretics have rare side effects including neutropenia or agranulocytosis (1). Supportive care with antibiotics is the mainstay therapy (2). Surgery can be beneficial yet controversial (3). Improving neutropenia with G-CSF is of uncertain use.

CONCLUSIONS: Although a rare complication of medications, neutropenia resulting in NEC is unfortunate and potentially deadly. The case demonstrates the importance of follow up laboratory evaluation by primary care physicians after initiating new pharmacologic therapy.

Reference #1: Irvin JD, Viau JM. Safety profiles of the angiotensin converting enzyme inhibitors captopril and enalapril. American Journal of Medicine 1986; 81:46-50.

Reference #2: Nesher L and Rolston KV. Neutropenic Enterocolitis, a Growing Concern in the Era of Widespread Use of Aggressive Chemotherapy. Clinical Infectious Disease 2013; 56: 711-717.

Reference #3: Shamberger RC, Weinstein HJ, Delorey MJ, Levey RH. The medical and surgical management of typhlitis in children with acute nonlymphocytic (myelogenous) leukemia. Cancer 1986; 57:603-609

DISCLOSURE: The following authors have nothing to disclose: Douglas Eddy, Joseph Guileyardo, Adan Mora

No Product/Research Disclosure Information




Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

Find Similar Articles
CHEST Journal Articles
PubMed Articles
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543